Alert archive / North Carolina / Small Craft Advisories in 2016
Small Craft Advisory 36, NWS Wilmington, NC
NWS Wilmington, NC issued this small craft advisory at Jul 7, 2016, 3:37 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2016, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 8, 2016, 3:39 AM EDT
- In force
- 12 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
225 WHUS72 KILM 071937 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 337 PM EDT THU JUL 7 2016 AMZ250-252-254-256-080500- /O.NEW.KILM.SC.Y.0036.160707T1937Z-160708T0500Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 337 PM EDT THU JUL 7 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EDT FRIDAY. * WINDS...SOUTHWEST 15 TO 25 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 17
2 follow-up statements
345 WHUS72 KILM 080147 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 947 PM EDT THU JUL 7 2016 AMZ250-252-254-256-080800- /O.EXT.KILM.SC.Y.0036.000000T0000Z-160708T0800Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 947 PM EDT THU JUL 7 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT FRIDAY... * WINDS...SOUTHWEST 20 TO 25 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 27
144 WHUS72 KILM 080739 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 339 AM EDT FRI JUL 8 2016 AMZ250-252-254-256-080845- /O.CAN.KILM.SC.Y.0036.000000T0000Z-160708T0800Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 339 AM EDT FRI JUL 8 2016 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE SMALL CRAFT ADVISORY. $$ 9
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Jul 7, 1:33 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 7, 1:33 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
133 PM EDT THU JUL 7 2016
.SYNOPSIS...
Oppressive heat and humidity will build through Saturday with heat
advisories likely each day. Thunderstorm chances will be greatest
late today beneath an upper disturbance, before falling Friday and
Saturday. Temperatures will slowly drop back to more seasonable
levels by early next week, accompanied by increasing shower and
thunderstorm chances as a trough stalls near the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Thursday...Another hot and humid day as the pattern
remains fairly stagnant, but a more convectively active day is in
store.
A few very light showers falling out of mid-cloud beneath a weak
impulse have resulted in some sprinkles at very isolated locations.
This is likely not accumulating to even 0.01 inch and will end
shortly, so have kept POP silent this morning. Once this weak
impulse moves offshore, clouds will break and rapid heating is
forecast. Temps will soar once again into the mid 90s as this very
warm airmass persists, and with dew points once again in the low
70s, heat index values will rise to as high as 106 along the coast,
to around 101 well inland, and a heat advisory remains in effect for
all but the 4 NW most counties.
Bigger concern today will be a potential strong to severe weather
event this evening. Potent shortwave digging across KY/TN this
morning will push eastward and move overhead the ILM CWA early this
evening through early tonight. This will move into an environment
characterized by very hot and humid air, producing SBCAPE as high as
3000 J/kg or more, with PWAT rising to over 2.25 inches, 0-6 km
unidirectional shear of 25-30 kts, and a weak inverted-v type
sounding. Once again, a cluster of tstms is likely to propagate
downwind with cold-pool/upscale growth possible. The exact mode of
convection will be determined as the event unfolds of course, but
shear in that range supports multi-cell clusters which could develop
into an MCS if history from the last 2 days is any indication. The
HRRR depicts this as well. SPC has a MRGL risk for our area, and
total wind fields are marginal, but steeper ML lapse rates than the
past few days thanks to subtly cooler 500mb temps beneath the
shortwave will support a better chance for severe this evening, and
would not be surprised if SPC upgrades to a SLIGHT with later
updates.
Convection will move offshore late this evening/early tonight with
drying occurring behind it. A clear but warm night is forecast, but
as winds become mostly offshore temps will drop into the low to mid
70s across the area, slightly warmer than the past few nights.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...As tonight's upper level disturbance pushes
offshore Friday morning, subsequent NVA/subsidence should provide a
dry weather pattern for Friday. Forecast soundings indicate a
convectively capped airmass and rather dry conditions throughout the
mid levels. The 00z models are indicating slightly cooler conditions
on Friday compared to yesterday's model runs. Highs are still
expected to reach the mid to upper 90s for most areas, and another
heat advisory will be needed for parts of the eastern Carolinas.
The hottest day of this week, and indeed of the entire summer so
far, looks to be Saturday. Enhanced by west-northwesterly
downsloping flow off the southern Appalachians, 850 mb temps are
expected to rise to a very impressive +23C. This should support
highs of 100 degrees or higher all the way down to Wilmington and
Myrtle Beach. Even with dewpoints mixing down to near 70 inland,
heat indices will still exceed 105 degrees and may approach the 110
degree trigger for an Excessive Heat Warning.
Friday's synoptic pattern remains much the same as it has been all
week with high pressure ridging across Florida. A change should
occur by Saturday as low pressure over the Great Lakes will begin to
deepen. This will push a cold front southward through the mid-
Atlantic states and into the eastern Carolinas late Saturday
night. Plenty of ridging and dry air aloft over the Carolinas should
keep the potential for showers or storms low with this frontal
passage.
Record highs for the next few days:
Location Thu July 7 Fri July 8 Sat July 9
Wilmington 102 in 1977 100 in 2012 102 in 1977
Florence 104 in 1954 105 in 1977 104 in 1977
N Myrtle Beach 99 in 1953 97 in 2010 100 in 1992
Last time 100+ degree temps occurred:
Wilmington June 16, 2015
Florence July 21, 2015
N Myrtle Beach July 27, 2005
Lumberton June 12, 2016
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM Thursday...More typical summer time temps, but still
hot, will come as we head into next week. Low pressure riding
across New England will drag a front south and east through early
Sunday. Some slightly cooler air will make its way south behind
this front. GFS shows 850 temps several degrees cooler by Sun
aftn, down closer to 18c. Expect temps down a good 5 degrees from
Saturday's scorching highs.
Although this strung out front will become more diffuse through
early next week, it will meander and combine with more localized
features and boundaries, as well as, better upper level support to
produce a greater amount of clouds and chc of shwrs/tstms through
much of the period. The clouds and overall moist atmosphere should
lessen the diurnal swings in temps keeping aftn highs near
90 most places and lows around 70.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 18Z...Good chance for convection this afternoon and evening
as an upper level disturbance passes from west to east across the
eastern Carolinas and interacts with a moist and unstable airmass.
Thunderstorms will be the primary aviation threat for the first 12
hours of the TAF valid period. High-res guidance has convection
moving near the FLO/LBT terminals around 21Z and near the coastal
terminals around 22Z. Expect VFR after midnight all sites.
EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day. Possible brief MVFR from fog each
morning.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Thursday...Very little change to the overall pattern
today from the past few days with Bermuda ridge axis still aligned
across Florida, pumping hot W/SW winds across the waters. Wind
speeds will be around 15 kts much of the day, with increases at
times up to 20 kts. A near-shore sea breeze will also develop,
backing winds to the south with speeds still around 20 kts, before
returning more to the W/SW with loss of heating this evening. These
will keep seas elevated at 3-5 ft through the period, with the SW 5-
6 sec wave predominant. A line of thunderstorms is expected to move
across the waters late this evening/early tonight as well, producing
locally gusty winds and higher waves.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...Thunderstorms associated with tonight's
upper level disturbance will move well offshore Friday. This will
likely create an area of sinking air across the coastal waters which
will provide sunny skies and dry weather. Although the westward
extension of the Bermuda High will remain across Florida through
Saturday, deepening low pressure over the Great Lakes will push a
cold front southward. This front may reach the Carolina coastal
waters late Saturday night, shifting the west-southwest winds we've
had most of this week to the northwest.
LONG TERM /SUNDAY THROUGH MONDAY/...
As of 300 AM Thursday...A cold front will drop down into the
waters early Sunday. This will produce a brief wind shift to the
north and lighter winds. but the winds will shift back around to
the south as the boundary becomes more diffuse and heads back
north through early next week. Overall expect winds to shift back
around to the south but will remain 10 kts or less through most of
the period with seas less 4 ft through most of the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ032-033-039-
053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ099-105>110.
MARINE...None.
&&
SYNOPSIS...RGZ
NEAR TERM...JDW
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...REK
MARINE...TRA/JDW/RGZHazardous weather outlook, Jul 7, 4:04 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 404 AM EDT THU JUL 7 2016 NCZ099-105-107-109-SCZ032-033-039-053-055-080815- COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-FLORENCE- MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 404 AM EDT THU JUL 7 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE WITH STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDICES MAY REACH 105 DEGREES ON FRIDAY, AND SHOULD REACH 105 TO 110 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-080815- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 404 AM EDT THU JUL 7 2016 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. HEAT ADVISORY. THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE WITH STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDICES MAY REACH 105 DEGREES ON FRIDAY, AND SHOULD REACH 105 TO 110 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-NCZ087-096-SCZ017-023-024-080815- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON- 404 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS EVENING COULD BECOME SEVERE WITH STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
In the hours before
Local storm report, Jul 7, 10:57 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1057 AM EDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 SSW MARTINS CROSSROAD 33.64N 79.99W
07/06/2016 WILLIAMSBURG SC TRAINED SPOTTER
LARGE BRANCHES DOWN.
&&
EVENT NUMBER ILM1600167
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:07 PM EDT | Heat Advisory | ILM | Brunswick, Columbus, New Hanover, Pender | 21 hr |
| Jul 7, 6:10 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 50 min |
| Jul 7, 6:41 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 34 min |
| Jul 7, 6:55 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Jul 7, 7:18 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 42 min |
| Jul 7, 7:50 PM EDT | Special Marine Warning | ILM | 25 min | |
| Jul 7, 7:57 PM EDT | Heat Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 23 hr |
| Jul 7, 4:49 PM EDT | Special Weather Statement | ILM | Darlington | 41 min |
| Jul 7, 4:58 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 47 min |
| Jul 7, 5:15 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 45 min |
| Jul 7, 5:25 PM EDT | Special Weather Statement | ILM | Marlboro | 35 min |
| Jul 7, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 27 min |
| Jul 7, 5:37 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 38 min |
| Jul 7, 6:00 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Horry, Marion | 45 min |
Nearby
Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.